Alert archive / Virginia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 33, NWS Wakefield, VA

May 31, 2003Mecklenburg County, Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at May 31, 2003, 5:16 PM EDT for Mecklenburg County, Virginia. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 31, 2003, 5:16 PM EDT (21:16 UTC)
Expired
May 31, 2003, 6:00 PM EDT
In force
44 min
Issued by
NWS Wakefield, VA
Area
Counties, with a storm outline in the text

County Mecklenburg County, VA

The radar

The Raleigh/Durham radar (KRAX), 113 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 2:30 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.3 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2003-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2003-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1033 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 4:01 PM EDT, 1 hour 15 minutes earlier.

Area forecast discussion, May 31, 4:01 PM EDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
401 PM EDT SAT MAY 31 2003

OVERVIEW: AREA EXPERIENCING SVR WX THIS AFTN...W/ SEVERAL CNTYS
ALREADY UNDER SVR TSTM WARNINGS. HAVE ALRDY RECVD SEVERAL REPORTS OF
PENNY/NICKEL-SIZED HAIL. MAIN FOCUS PT FOR SVR WX TDY HAS BEEN UPR
JET LFQ OVR MDTLY UNSTBL ATMSPHR...ALONG W/A SFC COLD FRNT OFF TO
THE WEST. CLDS THIS MRNG HAVE BEEN SCT/BKN THIS AFTN BUT STILL
LIMITED HTG SOMEWHAT (TEMPS MAINLY IN 70S TO NR 80 AS OPPOSED TO IN
THE 80S) SO CAPE/INSTBLTY INDICES HAVE NOT BEEN THAT IMPRESSIVE.
HWVR...SHEAR VRY IMPRESSIVE SO SRN 2/3 OF AREA IS UNDER A TORNADO
WATCH THRU 00Z...W/REMAINDER OF CWA UNDER A SVR TSTM WTCH THRU 23Z.

SHORT TERM: EXPECT STORMS TO END FM W TO E LATE THIS EVENG/TNGT AS
STRONG LOW PRES MOVES TO NEW JERSEY BY SUN MORNG...DRAGGING AS COLD
FRONT THRU THE AREA TNGT. AS HI PRES BLDS IN...A VRY STRG PRES
GRADIENT WL DEVELOP OVR THE AREA...ESPECIALLY THE NRN THIRD OF THE
CWA CLOSER TO THE TRACK OF THE LOW. WILL HOIST AN NPW FOR A WIND
ADVISORY FOR PRNS OF THE AREA. GRADIENT SLACKENS QUICKLY BY LATER
SUN AFTN AS THE HI CONTS TO BLD OVR THE MID ATLC. W/ MCLR SKIES
AND LGT WINDS SUN NGT...THIS WILL LEAD TO QUITE COOL WX FOR EARLY
JUNE W/ LOWS IN THE MID/UPR 40S N AND W...AND 50S ELSEWHERE. NEXT
SYSTEM APPROCHES MON NGT/TUES SO DRY WX SHORT-LIVED...W/ BOTH THE
ETA AND GFS SHOWING A FAIR AMT OF PRECIP FOR TUES.

EXTENDED: WED THRU SAT...GFS/EC BOTH SHOWING AN UNSETTLED WX PATTERN
ACRS THE MID ATLC...KEEPING WED DRY FOR NOW AS SYSTM ON TUES MOVES
OFFSHORE. ERN/CNTRL US TROF WILL CONT TO PUMP UP MOIST LOW PRES FROM
THE GULF OF MEXICO FOR THE THU THROUGH SAT PD..SO WILL HAVE CHC FOR
SHWRS/TSTMS ALL 3 DAYS.

MARINE:

FCSTID = 19

SBY 60 71 45 75 / 70 10 00 00
OXB 60 69 49 68 / 70 10 00 00
ECG 63 78 54 75 / 60 10 00 00
ORF 63 75 57 72 / 60 10 00 00
PHF 63 76 52 73 / 60 10 00 00
AKQ 61 78 49 74 / 60 10 00 00
RIC 61 76 50 75 / 50 10 00 00
FVX 56 76 46 76 / 40 10 00 00
FCSTID =   19

.AKQ...
.MD...SEVERE THUNDERSTORM WATCH UNTIL 700 PM EDT SATURDAY FOR ZONES
MDC019...MDC039...MDC045...MDC047.

SCA ATLC CSTL WTRS FENWICK ISL TO CHINCOTEAGUE.

.NC...TORNADO WATCH UNTIL 800 PM EDT SATURDAY FOR ZONES
NCC015...NCC029...NCC041...NCC053...NCC073...NCC091...NCC131...NCC139
...NCC143.

SCA ATLC CSTL WTRS NC/VA BORDER TO CURRITUCK BCH LGT AND CURRITUCK
SND.

.VA...SEVERE THUNDERSTORM WATCH UNTIL 700 PM EDT SATURDAY FOR ZONES
VAC001...VAC033...VAC057...VAC065...VAC075...VAC085...VAC097...VAC101
...VAC103...VAC109...VAC119...VAC133...VAC159...VAC193.

TORNADO WATCH UNTIL 800 PM EDT SATURDAY FOR ZONES
VAC007...VAC025...VAC036...VAC041...VAC049...VAC053...VAC073...VAC081
...VAC087...VAC093...VAC095...VAC111...VAC115...VAC117...VAC127...VAC
131...VAC135...VAC147...VAC149...VAC175...VAC181...VAC183...VAC199...
VAC550...VAC570...VAC595...VAC620...VAC650...VAC670...VAC700...VAC710
...VAC730...VAC735...VAC740...VAC760...VAC800...VAC810...VAC830.

SCA ATLC CSTL WTRS CHINCOTEAGUE TO NC/VA BORDER AND VA PRTN SHES
BAY.

BROWN
Hazardous weather outlook, May 31, 6:10 AM EDT, 11 hours 6 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-311600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
610 AM EDT SAT MAY 31 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE.

.DAY ONE...TODAY

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY NEEDED THIS AFTERNOON AND EVENING.

25

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.

In the hours before

Special weather statement, May 31, 11:44 AM EDT, 5 hours 32 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-312200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
1143 AM EDT SAT MAY 30 2003

...SEVERE WEATHER IS POSSIBLE THIS AFTERNOON AND EVENING...

.THREAT AREA...CENTRAL AND SOUTHEAST VIRGINIA...FAR NORTHEAST NORTH
CAROLINA...AND THE LOWER EASTERN SHORE.

.TIME OF SEVERE WEATHER THREAT...BETWEEN 2 AND 6 PM WEST OF
I-95...AND BETWEEN 4 AND 9 PM EAST OF I-95.

.SYNOPSIS...A STRONG COLD FRONT FOR THIS TIME OF YEAR WILL MOVE
RAPIDLY INTO THE MID ATLANTIC REGION LATE THIS AFTERNOON AND EARLY
EVENING. A WARM AND HUMID AIRMASS AHEAD OF THE FRONT WILL
DESTABILIZE THE ATMOSPHERE AND RESULT IN THE DEVELOPING LINE OF
SHOWERS AND THUNDERSTORMS. THE DAYTIME HEATING...ALONG WITH THE
STRONG WIND SPEEDS ALOFT AND AN APPROACHING VIGOROUS UPPER LEVEL
DISTURBANCE...WILL PROVIDE A FAVORABLE ENVIRONMENT FOR THE
DEVELOPMENT OF SCATTERED SEVERE THUNDERSTORMS.

.SPOTTER ACTIVATION...SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER
THIS AFTERNOON AND EVENING.

SEVERE WEATHER THREAT INCLUDES THE FOLLOWING...

  DAMAGING WIND GUSTS BETWEEN 60 AND 80 MPH...
  LARGE HAIL ONE INCH OR GREATER IN DIAMETER...
  ISOLATED TORNADOES...

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. YOU CAN ALSO CHECK OUT OUR WEB SITE AT
HTTP://WWW.ERH.NOAA.GOV/ER/AKQ.

HURLEY
Special weather statement, May 31, 11:51 AM EDT, 5 hours 25 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-312200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
1143 AM EDT SAT MAY 30 2003

...SCATTERED SEVERE STORMS ARE LIKELY THIS AFTERNOON AND EVENING...

.THREAT AREA...CENTRAL AND SOUTHEAST VIRGINIA...FAR NORTHEAST NORTH
CAROLINA...AND THE LOWER EASTERN SHORE.

.TIME OF SEVERE WEATHER THREAT...BETWEEN 2 AND 6 PM WEST OF
I-95...AND BETWEEN 4 AND 9 PM EAST OF I-95.

.SYNOPSIS...A STRONG COLD FRONT FOR THIS TIME OF YEAR WILL MOVE
RAPIDLY INTO THE MID ATLANTIC REGION LATE THIS AFTERNOON AND EARLY
EVENING. A WARM AND HUMID AIRMASS AHEAD OF THE FRONT WILL
DESTABILIZE THE ATMOSPHERE AND RESULT IN THE DEVELOPING LINE OF
SHOWERS AND THUNDERSTORMS. THE DAYTIME HEATING...ALONG WITH THE
STRONG WIND SPEEDS ALOFT AND AN APPROACHING VIGOROUS UPPER LEVEL
DISTURBANCE...WILL PROVIDE A FAVORABLE ENVIRONMENT FOR THE
DEVELOPMENT OF SCATTERED SEVERE THUNDERSTORMS.

.SPOTTER ACTIVATION...SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER
THIS AFTERNOON AND EVENING.

SEVERE WEATHER THREAT INCLUDES THE FOLLOWING...

  DAMAGING WIND GUSTS BETWEEN 60 AND 80 MPH...
  LARGE HAIL ONE INCH OR GREATER IN DIAMETER...
  ISOLATED TORNADOES...

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. YOU CAN ALSO CHECK OUT OUR WEB SITE AT
HTTP://WWW.ERH.NOAA.GOV/ER/AKQ.

HURLEY
Special weather statement, May 31, 2:15 PM EDT, 3 hours 1 minute before
VAZ066>068-070-071-080>083-088-311915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
215 PM EDT SAT MAY 31 2003

...STRONG THUNDERSTORMS MOVING INTO CENTRAL VIRGINIA...

AT 215 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
DEVELOPING CLUSTER OF STRONG THUNDERSTORMS EXTENDING FROM 2 MILES
NORTH OF JETERSVILLE TO 2 MILES SOUTHEAST OF NUTBUSH. THE STORMS
WERE MOVING TO THE EAST AT 50 MPH.

THE THUNDERSTORMS WILL REACH...
   WINTERHAM AND CHULA AROUND 220 PM
   BLACKSTONE AND SPAINVILLE AROUND 225 PM
   SKINQUARTER AND MOSELEY AROUND 230 PM
   HEBRON AND FORD AROUND 235 PM
   POCAHONTAS STATE PARK AND MCKENNEY AROUND 240 PM
   CHESTERFIELD AND CENTRALIA AROUND 245 PM

WIND GUSTS TO 45 MPH ALONG WITH HAIL UP TO A HALF INCH IN DIAMETER
ARE POSSIBLE WITH THESE STORM.

HURLEY
&&
LAT...LON 3741 7811 3693 7834 3703 7708 3750 7684
Local storm report, May 31, 4:03 PM EDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
403 PM EDT SAT MAY 31 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0245 PM    AMELIA                    VA   0.88 IN HAIL
05/31/03   AMELIA                         5 MINS...NICKEL SIZE
                                          REPORTED BY SPOTTER.

0248 PM    CHESTERFIELD              VA   0.88 IN HAIL
05/31/03   CHESTERFIELD                   PENNY SIZE IN HUGENOT
                                          AREA REPORTED BY SPOTTER

0253 PM    CHESTERFIELD              VA   0.75 IN HAIL
05/31/03   CHESTERFIELD                   DIME SIZE HAIL REPORTED
                                          BY SPOTTER HUGENOT
                                          BRIDGE-CHINGHAM PKWY.

0255 PM    CHESTERFIELD              VA   0.75 IN HAIL
05/31/03   CHESTERFIELD                   10 MINS MARBLE-SIZE HAIL
                                          LARGEST .75 INCH REPORTED
                                          BY SPOTTER.

0256 PM    RICHMOND                  VA   1.00 IN HAIL
05/31/03   HENRICO                        .75 TO 1 INCH HAIL
                                          REPORTED BY EPA MET
                                          AVONDALE AVE AND
                                          LIBURNUM.

0300 PM    HENRICO                   VA   0.75 IN HAIL
05/31/03   HENRICO                        DIME-SIZE HAIL REPORTED
                                          BY SPOTTER.

0328 PM    PRINCE GEORGE             VA   WIND DAMAGE
05/31/03   PRINCE GEORGE                  911 CENTER REPORTED LARGE
                                          TREE DN SRN CTY AND
                                          NICHEL SIZE HAIL AT UNION
                                          BRIDGE ROAD.
RC/PH/BH

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 2:32 PM EDTSevere Thunderstorm WarningAKQAmelia, Chesterfield28 min
May 31, 3:08 PM EDTSevere Thunderstorm WarningAKQDinwiddie, Prince George, City of Petersburg32 min
May 31, 4:13 PM EDTSpecial Marine WarningAKQ62 min
May 31, 5:31 PM EDTSpecial Marine WarningAKQ59 min
May 31, 5:52 PM EDTSevere Thunderstorm WarningAKQBrunswick43 min
May 31, 5:58 PM EDTSevere Thunderstorm WarningAKQBrunswick37 min
May 31, 6:17 PM EDTTornado WarningAKQBrunswick, Greensville28 min
May 31, 6:46 PM EDTSevere Thunderstorm WarningAKQNorthampton39 min
May 31, 7:14 PM EDTSevere Thunderstorm WarningAKQHertford31 min
May 31, 7:22 PM EDTSevere Thunderstorm WarningAKQGates38 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.